Newswise — PHILADELPHIA — The uncomfortable and embarrassing facial side effects many patients experience from the drug niacin, which is prescribed to prevent heart disease, typically lead to a high number of patients abandoning the therapy. For decades, researchers looking to alleviate the effects surmised that the greater the redness or warmth, the worse the experience for the patient.
However, surprising new results from Penn Medicine tell a different story: it is how fast the side effects appear immediately after taking the drug, which the team reports in a paper published online ahead of print in the Journal of Lipid Research.
For the first time, using sophisticated tools to measure skin color, blood flow, and temperature, researchers found that patients on the drug who had a very rapid onset of flushing – redness, pain, swelling, and heat to the face – rated the experience far more harshly than patients whose skin changed gradually, even to the point of extreme redness or change in temperature over time.
The discovery is important because prior efforts to better understand and alleviate niacin’s skin effects – dubbed Niacin-Associated Skin Toxicity (NASTy) – may have been misguided, the authors said.
“Our data suggest that, for all this time, people in the field have been barking up the wrong tree, so to speak,” said first author and lead investigator Richard L. Dunbar, MD, MSTR, an assistant professor of Medicine in the division of Translational Medicine and Human Genetics at the Perelman School of Medicine at the University of Pennsylvania. “It appears to be much more about how fast the tsunami hits, and less about the actual height of the wave.”
Alternative and combination therapies with niacin-like properties have helped lessen the intensity of the skin side effects accompanying the drug, but only mildly, and at the expense of cardio-protective qualities. Over time, researchers have worked to alleviate niacin’s negative physical side effects to make it a tolerable option. However, such effects are usually self-reported and vary widely, leaving researchers with suboptimal methods to study flushing and the niacin pathways causing it.
“Having the tools to probe the molecular mechanisms of the skin’s response puts researchers within closer reach to fully understanding the issue and finding answers to this tough clinical problem,” said Dunbar, who conceived the research and remains one of only a few lipidology researchers working on this issue.
NI’AC’IN stands for NIcotinic ACid vitamIN, referring to the fact that it is a B vitamin, namely vitamin B3, and the only vitamin to have been approved by the U.S. Food and Drug Administration to prevent heart attacks. It was also the first drug to prove that lowering cholesterol could prevent recurrent heart attacks compared to a placebo in a randomized clinical outcomes trial. Niacin binds its receptors to skin immune cells, causing many of the symptoms patients experience: plethora (engorgement in skin vessels) and rubor (redness of the skin), as well as heat, swelling, pain, and frigor (cold/chills). More than 25 percent of patients stop treatment within months because of it.
To correlate physical measurements to patient-reported perception, the researchers provoked the skin response in 16 volunteers 68 times under different conditions to understand the phenomenon. Changes in skin were measured with high-resolution techniques after patients took 500 mg of immediate-release niacin. The tools used in the study included clinical colorimetry and white light spectroscopy to measure rubor, laser Doppler to measure plethora, and contact thermometry to measure calor and frigor. Typically, the skin undergoes abrupt physical changes 15 to 20 minutes after ingesting niacin, and can take an hour or more to hit the peak. Researchers observed the patients for up to eight hours with each tool.
The team found that above a certain level of rubor, plethora, or calor, the subjects did not perceive greater degrees of skin symptoms. In other words, the peak intensity of side effects were entirely unrelated to symptom perception, with participants rating intensity as “moderate,” regardless of how intense the physical measurements were. On the other hand, subjects perceived symptoms more severely with more rapid onset of rubor, plethora, or frigor. The sharp increase in the side effects coincided with subjective complaints, such as facial paresthesia and burning, they found.
For example, on average plethora started 14 minutes after taking niacin, and participants perceived moderate flushing. When plethora occurred faster than 5 minutes, they perceived severe flushing, whereas those with delayed plethora, longer than 46 minutes, perceived mild flushing. Interestingly, the peak intensity of plethora was completely unrelated. The peak plethora ranged from double to 32-times baseline, but in spite of this very broad range of responses, the group as a whole perceived moderate flushing. Most importantly, perception was not related to peak intensity, but rather to the speed with which it presented. Researchers saw similar correlations for rubor and frigor onset, and again, peak intensity was not related to symptom perception.
“This is quite counter-intuitive, as the conventional wisdom has been that the greater the redness or warmth, the more severe people would rate the experience,” said Dunbar, who is also member of Penn’s Institute for Translational Medicine and Therapeutics.
The tools could serve as an important piece in clinical studies to predict tolerability to the drug and inform dosage, facilitate research of new niacin drugs, and potentially identify markers for other diseases outside of cardiovascular medicine, the authors said.
The work also goes beyond lipids, Dunbar said, and it is foreseeable that others working in the dermatological sciences may benefit from the use of these tools. He added, “in the lipid field, understanding niacin’s skin effects could also help the next round of niacin variants that are currently undergoing human testing. The next step for us would be to drill down the mechanism more deeply and to confirm our findings across other doses of niacin.”
Authors on the study also include co-first author Harsh Goel, MD, Sony Tuteja, PharmD, MSe, Wen-Liang Song, MD, Grace Nathanson, BA, Zeeshan Babar, MD, Dusanka Lalic, BS, Joel M. Gelfand, MD, and Daniel J. Rader, MD.
The study was funded with grants from the National Institutes of Health (SCCOR P50-HL-083799, 5-K12-RR- 017625-05, K23HL091130, and RFA-HL-05-002), the National Centers of Competence in Research (UL1RR024134), a Junior Investigator Pilot Grant from Penn’s Institute for Diabetes, Obesity, and Metabolism and Institute for Translational Medicine and Therapeutics, with additional support by an investigator-initiated grant from Abbvie, Inc. and the American Heart Association (0725480U and 09SDG2180013).
Editor’s Note: Dr. Dunbar received consulting fees from Catabasis Pharmaceuticals, Inc., the maker of two novel niacin pro-drugs. He has also demonstrated the techniques described in the study to Abbvie, Inc., the maker of extended-release niacin, and Arisaph Pharmaceuticals, Inc, the maker of a novel synthetic niacin analog. He also served as the principal investigator at the University of Pennsylvania and Philadelphia VA Medical Center sites for the AIM-HIGH trial.
Penn Medicine is one of the world's leading academic medical centers, dedicated to the related missions of medical education, biomedical research, and excellence in patient care. Penn Medicine consists of the Raymond and Ruth Perelman School of Medicine at the University of Pennsylvania (founded in 1765 as the nation's first medical school) and the University of Pennsylvania Health System, which together form a $5.3 billion enterprise.
The Perelman School of Medicine has been ranked among the top five medical schools in the United States for the past 18 years, according to U.S. News & World Report's survey of research-oriented medical schools. The School is consistently among the nation's top recipients of funding from the National Institutes of Health, with $373 million awarded in the 2015 fiscal year.
The University of Pennsylvania Health System's patient care facilities include: The Hospital of the University of Pennsylvania and Penn Presbyterian Medical Center -- which are recognized as one of the nation's top "Honor Roll" hospitals by U.S. News & World Report -- Chester County Hospital; Lancaster General Health; Penn Wissahickon Hospice; and Pennsylvania Hospital -- the nation's first hospital, founded in 1751. Additional affiliated inpatient care facilities and services throughout the Philadelphia region include Chestnut Hill Hospital and Good Shepherd Penn Partners, a partnership between Good Shepherd Rehabilitation Network and Penn Medicine.
Penn Medicine is committed to improving lives and health through a variety of community-based programs and activities. In fiscal year 2015, Penn Medicine provided $253.3 million to benefit our community.